Colorado, 2020

Damaging Wind in Colorado, June 25, 2020

June 25, 2020 · NWS BOU · 1 event in 1 county or zone

A thunderstorm produced a peak wind gust to 60 mph north of the CO93 and CO72 Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A thunderstorm produced a peak wind gust to 60 mph north of the CO93 and CO72 Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 25, 4:46 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 25, 4:46 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
546 PM MDT Thu Jun 25 2020

.SHORT TERM...(This evening through Friday)
Issued at 324 PM MDT Thu Jun 25 2020

Becoming a relatively active thunderstorm afternoon day across
Colorado, but so far storms are mainly on the weaker side with
impacts of strong winds, brief rain and possibly some small hail.
Surface dewpoints have mixed out into the 30s across the urban
corridor and mainly 40s over the Eastern plains resulting in
surface based CAPE generally under 1000j/kg. Storms will be
outflow and boundary driven this afternoon with one convergence
boundary draped across Lincoln and Washington counties, while
several outflow boundaries have worked southward out of Weld and
Larimer counties. Expect most storms to be under severe limits but
can't rule out a few severe storms with high winds over the far
eastern zones.

For tonight, a weak cold front will move southward across the plains
from 04-07z as winds shift to the north. Increasing low level moisture
is expected behind the front and even some possible low stratus late
tonight through Friday morning. A few showers and storms may
still be ongoing given some frontal lift expected until later tonight.

For Friday, temperatures will be cooler behind the front with
high temperatures around 80 degrees. The big question will be how
much thunderstorm activity we get and the potential for strong or
severe storms? Latest NAM soundings show very stable airmass and
strong inversion 700mb until late afternoon and then most storms
will be confined to elevated terrain of the Palmer Divide with
near zero chances over Denver. The high resolution HRRR on the
other hand is rather bullish and sending a whole line of
convection marching from west to east over the whole plains after
19z. This seems excessively bullish and think it may take a while
for convection to get going on the plains. For now will play a bit
in the middle but focus the higher pops over higher terrain and
for a mid/late afternoon target time of initiation. If and when
storms do fire there will be ample CAPE of 1500j/kg and sufficient
mid level flow for a few severe storms with damaging winds and
hail the main threats. Moisture levels also are up with
precipitable water values progged to be around an inch by late
afternoon over much of the plains.

.LONG TERM...(Friday night through Thursday)
Issued at 324 PM MDT Thu Jun 25 2020

Model discrepancies continue Friday night as the wave of
convection pushes east across the plains. Will keep the chance to
likely PoPs across the plains during the evening and then exit it
out after midnight. There still may be some lingering storms over
the far corner into the early morning hours. Storms during the
evening will continue to have the possibility of being strong to
severe, east of a line from Cheyenne to Last Chance. A surface
lee trough will begin to develop along the urban corridor
overnight to flush out the higher dewpoints to the east.

The upper trough over Utah and down into Arizona Saturday morning
will move east over the state Saturday. Look for slightly drier
and slightly warmer conditions across the area, with another round
of afternoon and evening thunderstorms. Could still see some
strong storms over the far eastern plains, as CAPES will be
1000-2000 J/kg, depending on whether you're following the weaker
GFS or stronger NAM. Hail and strong outflow gusts would be the
main issues.

Sunday temperatures will be increasing as flow aloft turns
southwesterly from a large Pacific trough dropping into the Great
Basin. Afternoon and evening storm coverage will be less, as well
as the strength as the best moisture moves north and east. Likely
will only see a few isolated storms over the high country and that
is it. The upper trough will slow its movement Monday before it
starts to lift northeast. Temperatures will likely stay similar to
Sunday's readings, and moisture will slightly increase, but still
staying isolated to scattered in coverage mainly over the high
terrain. The bigger concern will be fire weather as southwesterly winds
will be increasing as the jet ahead of the upper trough moves
overhead.

Tuesday should be cooling as the upper trough will move overhead
and bring lower heights. Better storm coverage but weak winds
aloft will result in better chance for wetting rains.
Northwesterly winds on the backside of the trough Wednesday should
bring even cooler temperatures with more shower and storm
coverage.

Upper ridging will then move up from the south for the rest of
the work week for warmer and drier conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM MDT Thu Jun 25 2020

Afternoon showers and thunderstorms have died out, with another
round in the mountains to move out to near TAF sites before
sunset. Multiple colliding outflow boundaries make wind forecast
difficult, with low confidence in wind direction through this
evening. Toward 05-06z timeframe a weak front will shift wind
around to the north for a few hours, then return to south then
east. Potential for MVFR cigs in the 08-12z timeframe, then
improving to VFR after 12z. Afternoon showers and thunderstorms
on Friday again, with variable wind and gust potential to 20 to 30
kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Hanson
Hazardous weather outlook, Jun 25, 8:56 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
956 AM MDT Thu Jun 25 2020

COZ030>051-261600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
956 AM MDT Thu Jun 25 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains around the noon hour, and then spread over the urban
corridor and plains during the afternoon and early evening hours.
Most of the storms will only produce light rain, but a few could
produce wind gusts up to 50 mph. There is a marginal risk of
severe thunderstorms near the Wyoming and Nebraska borders. A few
of these storms could produce wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will be cooler on Friday with a better chance of showers and
thunderstorms across the region due to cold front expected to push
in overnight tonight. Upslope flow bringing in higher dewpoints
and better shear will allow for a marginal risk of severe
thunderstorms through the afternoon and evening. The area with the
best chance for these stronger storms will be from the Continental
Divide east across the foothills, urban corridor and plains. Large
hail, strong and damaging outflow winds, and even the chance for a
weak tornado or two. Locally heavy rainfall will also be
possible. Those with plans to be outdoors should remain alert, and
have a way to receive weather warnings.

Warmer and drier weather returns for Saturday through Monday, with
fire weather concerns increasing, before a brief cool down will
occur Tuesday and Wednesday. Otherwise, there will be a chance of
thunderstorms each afternoon and evening, mainly over the
foothills and adjacent plains for Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Jun 25, 6:20 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Denver CO
720 PM MDT Thu Jun 25 2020

COZ039-040-043-260200-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
720 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...WESTERN
ARAPAHOE...BROOMFIELD...DENVER...NORTHEASTERN JEFFERSON...WESTERN
ADAMS AND SOUTHEASTERN BOULDER COUNTIES UNTIL 800 PM MDT...

At 717 PM MDT, thunderstorms over the mountains and foothills, west
of the Urban Corridor were causing strong westerly outflow winds.
Wind gusts of 40 to 50 mph can be expected as the outflow moves
across the Urban Corridor over the next 45 minutes.

Locations impacted include...
Denver, southwestern Aurora, eastern Lakewood, Thornton, southeastern
Arvada, Westminster, Centennial, Longmont, Broomfield, Commerce City,
, Northglenn, Brighton, Englewood, Wheat Ridge, Lafayette,
Louisville, Erie, Greenwood Village and Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3957 10512 4019 10513 4021 10479 3957 10480
TIME...MOT...LOC 0117Z 270DEG 35KT 3993 10499

RJK

The radar

The Denver radar (KFTG), 60 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 25, 6:40 PM MST
Where
Jefferson County, 6.69 mi WSW of Jefferson Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.870, -105.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890778.